Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Uncorrelatedness sets for random variables with given distributions
HTML articles powered by AMS MathViewer

by Sofiya Ostrovska PDF
Proc. Amer. Math. Soc. 133 (2005), 1239-1246 Request permission


Let $\xi _1$ and $\xi _2$ be random variables having finite moments of all orders. The set \[ U(\xi _1,\xi _2):=\left \{(j,l)\in \textbf {N}^2:\textbf {E}\left (\xi _1^j\xi _2^l\right )=\textbf {E}\left (\xi _1^j\right )\textbf {E}\left ( \xi _2^l\right )\right \}\] is said to be an uncorrelatedness set of $\xi _1$ and $\xi _2.$ It is known that in general, an uncorrelatedness set can be arbitrary. Simple examples show that this is not true for random variables with given distributions. In this paper we present a wide class of probability distributions such that there exist random variables with given distributions from the class having a prescribed uncorrelatedness set. Besides, we discuss the sharpness of the obtained result.
  • Viktor Beneš and Josef Štěpán (eds.), Distributions with given marginals and moment problems, Kluwer Academic Publishers, Dordrecht, 1997. MR 1614650, DOI 10.1007/978-94-011-5532-8
  • E. W. Cheney, Introduction to approximation theory, AMS Chelsea Publishing, Providence, RI, 1998. Reprint of the second (1982) edition. MR 1656150
  • C. M. Cuadras, Theoretical, experimental foundations and new models of factor analysis, Investigación Pesquera, 39 (1972), pp. 163-169 (in Spanish)
  • C. M. Cuadras, First principal component characterization of a continuous random variable, Universitat de Barcelona, Institut de Matemàtica, Mathematics Preprint Series, No 327 (2003)
  • G. Dall’Aglio, S. Kotz, and G. Salinetti (eds.), Advances in probability distributions with given marginals, Mathematics and its Applications, vol. 67, Kluwer Academic Publishers Group, Dordrecht, 1991. Beyond the copulas; Papers from the Symposium on Distributions with Given Marginals held in Rome, April 1990. MR 1215942, DOI 10.1007/978-94-011-3466-8
  • W. Feller, An Introduction to Probability Theory and Its Applications. Wiley, New-York, 1986
  • Jacek Jakubowski and Stanisław Kwapień, On multiplicative systems of functions, Bull. Acad. Polon. Sci. Sér. Sci. Math. 27 (1979), no. 9, 689–694 (English, with Russian summary). MR 600722
  • J. Komlós, A central limit theorem for multiplicative systems, Canad. Math. Bull. 16 (1973), 67–73. MR 324753, DOI 10.4153/CMB-1973-014-3
  • Paul Koosis, The logarithmic integral. I, Cambridge Studies in Advanced Mathematics, vol. 12, Cambridge University Press, Cambridge, 1988. MR 961844, DOI 10.1017/CBO9780511566196
  • Ju. V. Linnik and Ĭ. V. Ostrovs′kiĭ, Decomposition of random variables and vectors, Translations of Mathematical Monographs, Vol. 48, American Mathematical Society, Providence, R.I., 1977. Translated from the Russian. MR 0428382
  • Sofiya Ostrovska, Uncorrelatedness and correlatedness of powers of random variables, Arch. Math. (Basel) 79 (2002), no. 2, 141–146. MR 1925381, DOI 10.1007/s00013-002-8296-z
  • Sofia Ostrovska, A scale of degrees of independence of random variables, Indian J. Pure Appl. Math. 29 (1998), no. 5, 461–471. MR 1627847
  • Ludger Rüschendorf, Berthold Schweizer, and Michael D. Taylor (eds.), Distributions with fixed marginals and related topics, Institute of Mathematical Statistics Lecture Notes—Monograph Series, vol. 28, Institute of Mathematical Statistics, Hayward, CA, 1996. MR 1485518
  • Jordan Stoyanov, Dependency measure for sets of random events or random variables, Statist. Probab. Lett. 23 (1995), no. 1, 13–20. MR 1333372, DOI 10.1016/0167-7152(94)00089-Q
  • Jordan M. Stoyanov, Counterexamples in probability, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Ltd., Chichester, 1987. MR 930671
  • Jordan Stoyanov, Krein condition in probabilistic moment problems, Bernoulli 6 (2000), no. 5, 939–949. MR 1791909, DOI 10.2307/3318763
  • Jordan Stoyanov, Sets of binary random variables with a prescribed independence/dependence structure, Math. Sci. 28 (2003), no. 1, 19–27. MR 1995161
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60E05
  • Retrieve articles in all journals with MSC (2000): 60E05
Additional Information
  • Sofiya Ostrovska
  • Affiliation: Department of Mathematics, Atilim University, 06836 Incek, Ankara, Turkey
  • MR Author ID: 329775
  • Email:
  • Received by editor(s): September 22, 2003
  • Received by editor(s) in revised form: December 22, 2003
  • Published electronically: October 18, 2004
  • Communicated by: Richard C. Bradley
  • © Copyright 2004 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Proc. Amer. Math. Soc. 133 (2005), 1239-1246
  • MSC (2000): Primary 60E05
  • DOI:
  • MathSciNet review: 2117227